Illinois, 2011

Damaging Wind and Lightning Strike in Illinois, August 20, 2011

August 20, 2011 · NWS ILX · 2 events in 2 counties and zones

Scattered thunderstorms developed during the late evening hours of August 20th, ahead of a slow moving cold front. One thunderstorm produced winds in excess of 70 mph which damaged a large shed in western Marshall County, while another storm produced lightning wihich damaged a tree and killed dog in Galesburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed during the late evening hours of August 20th, ahead of a slow moving cold front. One thunderstorm produced winds in excess of 70 mph which damaged a large shed in western Marshall County, while another storm produced lightning wihich damaged a tree and killed dog in Galesburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 20, 2:03 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 20, 2:03 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
303 PM CDT SAT AUG 20 2011

.DISCUSSION...
ISSUED 303 PM CDT SAT AUG 20 2011

SHORT TERM...TONIGHT THROUGH MONDAY

THE LATEST SURFACE ANALYSIS INDICATED A SURFACE LOW JUST SOUTH OF
CHICAGO WITH A COLD FRONT BACK TO THE WSW TOWARD PEORIA AND
QUINCY. DEW POINTS WERE PLENTY JUICY IN THE WARM SECTOR WITH LOWER
70S IN MUCH OF CENTRAL AND EASTERN IL...PRODUCING CAPES OF 2000 TO
3000. ALOFT...THE NOSE OF THE UPPER LEVEL JET MAX WAS MOVING INTO
WEST CENTRAL IL AND A WEAK SHORTWAVE WAS SHEARING OUT FROM
NORTHERN MO.

ALL OF THIS WILL COMBINE TO PRODUCE SCATTERED SHOWERS
AND T-STORMS ACROSS MUCH OF THE FORECAST AREA THIS EVENING. THE
EXCEPTION WILL BE AREAS NW AND N OF PEORIA...BEHIND THE
FRONT...WHERE A FEW ISOLATED T-STORMS MAY POP UP EARLY THIS
EVENING. THE SHORT RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT
THAT THE COLD FRONT WILL GET A PUSH SOUTH OF THE FORECAST AREA
TONIGHT AS THE SHORTWAVE MOVES EAST OF THE STATE BY DAYBREAK. THE
TIMING OF THESE FEATURES WOULD BRING AN END TO ALL BUT SOME
ISOLATED SHOWERS/T-STORMS ALONG AND WEST OF I-55 BY LATE
EVENING...WITH SCATTERED STORMS CONTINUING OVERNIGHT TO THE EAST.

HIGH PRESSURE WILL SETTLE IN SUNDAY AND INTO MONDAY WITH A RETURN
TO DRIER AIR AND TEMPS JUST A NOTCH BELOW SEASONAL LEVELS.

LONG TERM...MONDAY NIGHT THROUGH SATURDAY

IN THE LONGER TERM...THE GFS AND EUROPEAN MODELS HAVE BEEN
REMARKABLY SIMILAR THE PAST COUPLE OF RUNS IN THEIR DEPICTION OF
THE NEXT SHORTWAVE AND ASSOCIATED FRONTAL BOUNDARIES. THE BIGGEST
DIFFERENCE IS THAT THE EUROPEAN MODEL IS STRONGER WITH THE WARM
ADVECTION AND RESULTING PRECIPITATION CHANCES FOR MONDAY NIGHT
INTO TUESDAY. WE ALREADY HAVE HAD THIS GOING IN THE FORECAST...SO
SEE NO NEED TO MAKE ANY CHANGES.

THE MODELS ALSO INDICATE THAT THE MID/UPPER LEVEL SHORTWAVE TROUGH
WILL MOVE THROUGH CENTRAL AND EASTERN IL EARLY WED MORNING IN A
FAST NW FLOW. HOWEVER...IT IS EXPECTED TO OUTRUN THE SURFACE FRONT
BY 18-24 HOURS. AS A RESULT...WILL KEEP RAIN CHANCES IN THE
FORECAST THROUGH WEDNESDAY INTO WED NIGHT FOR ANY SCATTERED
CONVECTION THAT POPS UP ALONG THE SURFACE BOUNDARY.

HIGH PRESSURE WILL THEN SETTLE INTO THE AREA THURSDAY AND INTO THE
FIRST PART OF NEXT WEEKEND. A FLAT UPPER LEVEL RIDGE IS ALSO
EXPECTED TO SHIFT TOWARD OUR AREA BY THE END OF THE WEEK WHICH
WILL GIVE US WARMER TEMPS BY SATURDAY. THE LONGER RANGE MODELS
ARE ALL POINTING TO A POTENT UPPER TROF MOVING ACROSS SOUTHERN
CANADA LATE IN THE WEEK...WITH A COLD FRONT TRYING TO SETTLE INTO
THE UPPER MIDWEST WITH SHOWERS/T-STORMS. HOWEVER...THE MODELS ARE
VERY CONSISTENT IN BRINGING A TROPICAL SYSTEM INTO THE EASTERN
GULF OF MEXICO...WHICH WOULD SLOW DOWN THE PROGRESSION OF THE
AFOREMENTIONED SYSTEM. THUS...WILL KEEP THE FORECAST DRY FOR
SATURDAY AT THIS TIME.

MILLER
&&

.AVIATION...
ISSUED 106 PM CDT SAT AUG 20 2011
MAIN ISSUE FOR ILX TERMINALS WILL REMAIN THE CHANCES FOR TS AT ANY
GIVEN SITE. CONSIDERING THE ONGOING DROUGHT AND SPLIT IN THE MCS
THIS MORNING...WILL NOT PUT IN TEMPO FOR ANY SITE UNTIL IT BECOMES
PLAIN. KEEPING VCTS AND CB IN EACH SITE UNTIL POST FRONTAL PASSAGE
LATER THIS EVENING. HOWEVER...UNTIL THEN...CHANCES REMAIN FOR
EVERYWHERE...NOT DEFINITE ANYWHERE. FROPA LATER THIS EVENING...BUT
CLOUDY BEHIND IT. ANY SH THIS EVENING WILL ENHANCE LLVL MOISTURE
AND INCREASE CHANCES FOR BR/FG...WITH LIGHT WINDS AND THE
OVERNIGHT AND ANY HOLES THAT MAY DEVELOP IN THE CLOUDS ALLOWING
FOR MORE EFFICIENT RADIATIONAL COOLING...IN ADDITION TO THE COOLER
AIR FILTERING IN SLOWLY.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 20, 2:36 PM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
336 PM CDT SAT AUG 20 2011

ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
336 PM CDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL SINK FROM NORTHWEST TO SOUTHEAST THROUGH
CENTRAL AND SOUTHEAST ILLINOIS LATER THIS EVENING. SCATTERED
THUNDERSTORMS ARE EXPECTED ALONG/AHEAD OF THE FRONTAL BOUNDARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE FOR ORGANIZED PRECIPITATION WILL NOT ARRIVE UNTIL
TUESDAY AND TUESDAY NIGHT AS THE NEXT WEATHER DISTURBANCE ARRIVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HJS

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Knox

When
August 20, 6:00 PM CST
Where
Knox County, Galesburg
Property damage
$3,000
Reported by
Newspaper
Coordinates
40.950, -90.370

A lightning strike destroyed a tree, and killed a Chinese Sharpei dog which was chained to the tree.

Thunderstorm Wind, Marshall

When
August 20, 7:10 PM CST to 7:13 PM CST
Where
Marshall County, 2.08 mi E of Camp Grove
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.080, -89.610

A large shed was blown apart by damaging winds from an isolated thunderstorm. Debris was blown into nearby trees and power lines.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345545, 344604.